Iowa, 2012

Flooding in Iowa, May 28 to 31, 2012

May 28 to 31, 2012 · NWS FSD · 4 events in 3 counties and zones

Runoff from heavy rain caused minor flooding of the Little Sioux and Ocheyedan Rivers in late May. The flooding on the Little Sioux River continued to the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Runoff from heavy rain caused minor flooding of the Little Sioux and Ocheyedan Rivers in late May. The flooding on the Little Sioux River continued to the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 5:45 AM CST, 15 minutes earlier.

Area forecast discussion, May 28, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 AM CDT MON MAY 28 2012

.DISCUSSION...
SHOWERS CONTINUING OVER OUR FAR EASTERN ZONES EARLY THIS MORNING IN
VICINITY OF FRONTAL BOUNDARY/UPPER LEVEL SHORTWAVE...THOUGH EXPECT
THIS ACTIVITY TO PULL OUT OF OUR AREA BY SUNRISE AS THE SHORTWAVE
TRACKS INTO MINNESOTA. OTHERWISE...LOOKING FOR DECREASING CLOUDS AND
BREEZY CONDITIONS THROUGH THE DAY IN A COLD AIR ADVECTION
REGIME...AND WILL BE A MIXY DAY WITH STEEP LOW LEVEL LAPSE RATES
WITH HIGHS MUCH COOLER THAN YESTERDAY...FROM NEAR 70 IN THE NORTH TO
AROUND 80 IN OUR FAR SOUTHEASTERN IOWA ZONES. MODELS WANTING TO SPIT
OUT A LITTLE PRECIPITATION ALONG OUR NORTHERN BORDER EARLY IN THE
DAY AS SECONDARY UPPER LEVEL SHORTWAVE DROPS OUT OF EASTERN
MONTANA/WESTERN NORTH DAKOTA WITH COOLING ALOFT...THOUGH IT LOOKS
LIKE MOST OF THE ENERGY WITH THIS FEATURE WILL REMAIN TO OUR NORTH
DID THROW IN SLIGHT POPS OVER THAT AREA DURING THE MORNING HOURS.
WINDS WILL DROP OFF TONIGHT...THOUGH REMAIN HIGH ENOUGH TO KEEP
TEMPERATURES FROM COMPLETELY BOTTOMING OUT...WITH LOWS IN THE MID
40S TO LOWER 50S.

MAIN UPPER LEVEL SHORTWAVE TRACKS TO OUR NORTH AND EAST ON TUESDAY
PULLING EVEN COOLER AIR INTO THE REGION.  WITH THE STRONG COLD AIR
ADVECTION/STEEP LOW LEVEL LAPSE RATES AND RELATIVELY STOUT WINDS
ALOFT IT WILL BE ANOTHER BREEZY DAY. HIGHS WILL RANGE FROM NEAR 60
NORTH TO NEAR 70 SOUTH. HIGH PRESSURE AXIS SLIDES ACROSS THE REGION
ON TUESDAY NIGHT...AND WITH WINDS BECOMING NEARLY CALM IT WILL BE A
COOL NIGHT WITH LOWS AROUND 40 NORTH TO MID 40S SOUTH.

ANOTHER SHORTWAVE DROPS SOUTHWARD LATER ON WEDNESDAY INTO THURSDAY
ON A NORTHWESTERLY UPPER LEVEL FLOW. GOOD UPPER LEVEL SUPPORT WITH
THE SYSTEM WITH A 300 MB JET STREAK STREAMING FROM EASTERN SOUTH
DAKOTA INTO SOUTHERN MINNESOTA...ALONG WITH DECENT MIDLEVEL
FRONTOGENESIS MAXIMIZED ACROSS OUR SOUTH AND WEST. IN LIGHT OF
THAT...KEPT WITH LIKELY POPS FOR WEDNESDAY AND WEDNESDAY NIGHT OVER
MOST OF THE AREA...WITH SHOWER CHANCES LINGERING INTO THURSDAY. WITH
CLOUDS/SHOWERS AND A NORTHEASTERLY LOW LEVEL FLOW BOTH WEDNESDAY AND
THURSDAY WILL BE COOL WITH HIGHS ONLY UPPER 50S TO LOWER 60S.

FARTHER OUT INTO THE EXTENDED...LOOKS LIKE A WARMING TREND AS AN
UPPER LEVEL RIDGE BUILDS INTO THE REGION AND A SOUTHERLY FLOW
RETURNS TO THE AREA. SHOULD BE MAINLY DRY THROUGH THE PERIOD...WITH
HIGHS IN THE UPPER 60S TO LOWER 70S FOR FRIDAY...TOPPING OUT IN THE
LOWER TO MID 80S BY SUNDAY. LOWS WILL RANGE FROM THE 40S ON FRIDAY
MORNING...TO THE 50S TO NEAR 60 ON SUNDAY MORNING.

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/
MAINLY VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. ONLY
EXCEPTION IS THAT CURRENTLY SEEING A POCKET OF LOW STRATUS CLOSE TO
KSUX...SO COULD SEE A BRIEF PERIOD OF MVFR CIGS THEIR THIS MORNING.
AS MIXING COMMENCES ELSEWHERE...ENOUGH LOW LEVEL MOISTURE THAT WE
SHOULD SEE SOME CU FORMATION. HOWEVER ONLY SCATTERED COVERAGE
EXPECTED...AND BY AFTERNOON BASES WILL BE ABOVE 3K FEET. ONLY OTHER
ISSUE TODAY WILL BE AFTERNOON GUSTY WINDS UP TO 30 MPH OUT OF THE
WEST NORTHWEST. /CHENARD

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, May 28, 4:49 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT MON MAY 28 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
549 AM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
DUE TO RECENT HEAVY RAINS...THE OCHEYEDEN RIVER AT SPENCER...THE
ROCK RIVER AT ROCK RAPIDS AND ROCK VALLEY...THE LITTLE SIOUX
RIVER AT SPENCER AND LINN GROVE...AND THE BIG SIOUX RIVER AT
HAWARDEN AND AKRON WILL CREST ABOVE FLOOD STAGE AT VARIOUS TIMES
THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Dickinson

When
May 28, 6:00 AM CST to May 31, 11:59 PM CST
Where
Dickinson County, 8 mi NW of Milford to 7 mi S of Milford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.412, -95.263

Runoff from heavy rain caused minor flooding of the Little Sioux River, with lowlands including some farmland and a few roads affected. The river crested at 1.7 feet above flood stage near Milford on May 31st.

Flood, Clay

When
May 28, 6:00 AM CST to May 31, 11:59 PM CST
Where
Clay County, 9.5 mi W of Fostoria to 5 mi SSW of Gillett Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.250, -95.359

Runoff from heavy rain caused minor flooding of the Little Sioux River, with lowlands including some farmland and a few roads affected. The river crested at 1.9 feet above flood stage at Spencer on May 31st.

Flood, Buena Vista

When
May 29, 6:00 AM CST to May 31, 11:59 PM CST
Where
Buena Vista County, Linn Grove to 5 mi N of Linn Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.880, -95.250

Runoff from heavy rain caused minor flooding of the Little Sioux River, with a few lowlands along the river affected. The river rose to less than a half foot above flood stage at Linn Grove at the end of the month.

Flood, Clay

When
May 29, 6:00 AM CST to May 31, 6:00 PM CST
Where
Clay County, Everly to 1 mi S of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.170, -95.330

Runoff from heavy rain caused minor lowland flooding of the Ocheyedan River near Spencer. The river crested at less than a foot above flood stage near Spencer on May 30th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384779, 384780, 384781, 384782.